Heavy Snow, E Chelan/Extreme W Douglas
- When
- December 23, 10:00 PM PST to December 24, 9:00 AM PST
- Where
- E Chelan/Extreme W Douglas forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Overnight of December 23 through mid morning of December 24th Wenatchee received 7 inches of snow while the town of Chelan reported 2 to 3 inches. On the Waterville Plateau, Waterville reported 4 inches of snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Overnight of December 23 through mid morning of December 24th Wenatchee received 7 inches of snow while the town of Chelan reported 2 to 3 inches. On the Waterville Plateau, Waterville reported 4 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 23, 7:10 PM PST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
710 PM PST TUE DEC 23 2003
.SYNOPSIS...A PAIR OF STORM SYSTEMS WILL BRING RAIN AND SNOW TO THE
REGION TONIGHT THROUGH WEDNESDAY WITH SIGNIFICANT SNOWFALL EXPECTED
ACROSS THE NORTHERN PORTION OF EASTERN WASHINGTON. TEMPERATURES WILL
DROP ON CHRISTMAS DAY AS A LOW PRESSURE TROUGH MOVES OVERHEAD WITH
SCATTERED SNOW SHOWERS MAINLY IN THE MOUNTAINS. THIS COLD AND SHOWERY
PATTERN WILL CONTINUE INTO NEXT WEEK WITH THE NEXT ROUND OF
WIDESPREAD SNOW EXPECTED FOR SATURDAY.
&&
.DISCUSSION...
REST OF TONIGHT...GRIDS AND ZONES NEEDED A QUICK UPDATE TO ACCOUNT
FOR CURRENT TEMPERATURES. SEVERAL LOCATIONS WERE ALREADY AT OR BELOW
THE PREVIOUSLY FORECAST LOWS FOR TONIGHT. ALTHOUGH TEMPS WILL NOT
FALL MUCH FROM THEIR CURRENT LEVELS...THE DRY SOUNDING THIS EVENING
SUGGESTS GOOD COOLING POTENTIAL DUE TO EVAPORATIVE EFFECTS ONCE THE
PRECIPITATION BEGINS LATER TONIGHT. IN FACT...WET BULB ZERO HEIGHTS
FOR TONIGHT REMAIN AT OR NEAR THE GROUND LEVEL OVER ALL AREAS EXCEPT
THE SOUTHERN PALOUSE...SOUTHERN COLUMBIA BASIN AND THE LEWISTON
AREAS. CONSEQUENTLY WE HAVE LOWERED SNOW LEVELS MOST LOCATIONS...
INCLUDING THE SPOKANE AREA WHERE RAIN NOW LOOKS MUCH LESS LIKELY THAN
SNOW OVERNIGHT. NOT THAT THE CHANCES FOR PRECIPITATION LOOK GREAT
OTHER THAN ALONG THE NORTHERN TIER OF ZONES AND NEAR THE CASCADES.
THE DRY AIRMASS ENTRENCHED OVER THE SPOKANE AREA PER THE EVENING
SOUNDING SUGGESTS SIGNIFICANT PRECIPITATION WILL BE DIFFICULT TO COME
BY. MEANWHILE THE SOUNDING OUT OF KELOWNA LOOKS MUCH MORE CONDUCIVE
FOR PRECIPITATION WITH A MUCH SHALLOWER DRY LAYER. THE FIRST FRONTAL
BOUNDARY CURRENTLY CROSSING EASTERN WA SEEMS TO BE LOSING SOME OF
ITS PUNCH AS TOPS CONTINUE TO WARM WHILE RADAR ECHOES ARE NOT ALL
THAT WIDESPREAD. NONETHELESS WE HAVE SEEN SOME LIGHT SNOW ALREADY
TONIGHT FROM WENATCHEE TO OMAK AND POINTS WEST. THESE AREAS SHOULD
SEE A BRIEF BREAK TONIGHT AS THE CURRENT FRONT MOVES EAST...ONLY
TO BE REPLACED BY THE STRONGER OFFSHORE COLD FRONT LATER TONIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 029 039 031 035 026 029/ 50 80 30 40 20 20
COEUR DALENE 029 038 032 035 025 029/ 60 80 40 40 20 20
PULLMAN 033 044 033 036 027 029/ 30 70 40 40 20 20
LEWISTON 037 047 035 040 029 037/ 30 70 40 40 20 20
COLVILLE 031 035 031 034 025 029/ 70 80 40 40 20 20
SANDPOINT 028 036 032 031 023 028/ 50 80 50 50 20 20
WALLACE 029 037 030 031 021 028/ 40 80 60 50 30 20
MOSES LAKE 032 042 030 037 026 033/ 60 70 20 20 20 20
WENATCHEE 031 034 029 035 024 030/ 70 80 20 20 20 30
OMAK 027 035 028 032 022 029/ 90 90 20 30 20 50
&&
.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...HEAVY SNOW WARNING ZONES 38-43 TONIGHT THROUGH NOON WED
SNOW ADVISORY ZONES 41-42-44 TONIGHT THROUGH NOON WED
SNOW ADVISORY ZONE 37 MIDNIGHT THROUGH WED
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 305 PM PST TUE DEC 23 2003 IDZ001-004-WAZ037-038-042-241430- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES- 305 PM PST TUE DEC 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY A WINTER WEATHER SYSTEM IS EXPECTED TO MOVE THROUGH EASTERN WASHINGTON AND NORTHERN IDAHO ON WEDNESDAY AND WEDNESDAY NIGHT. MOUNTAIN SNOW IS EXPECTED BUT AMOUNTS SHOULD STAY BELOW WARNING CRITERIA. IDZ002-003-026-027-WAZ031>036-041-044-241430- COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- WATERVILLE PLATEAU- 305 PM PST TUE DEC 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ043-241430- OKANOGAN VALLEY- 305 PM PST TUE DEC 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... TONIGHT AND WEDNESDAY A WINTER STORM WARNING HAS BEEN ISSUED FOR THE OKANOGAN VALLEY WHERE 4 TO 7 INCHES OF SNOW IS FORECAST THROUGH WEDNESDAY. SEE THE LATEST WINTER WEATHER WATCH FOR FURTHER DETAILS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330609, 5330610.